Antibiotics are medications that doctors prescribe to treat bacterial infections, like ear infections, urinary tract infections, sinus infections, and bronchitis.
Although effective, antibiotics aren’t without side effects. They sometimes cause digestive tract problems like nausea, bloating, and diarrhea.
In addition, some antibiotics — like tetracycline — have been linked to dental issues like tooth staining.
Given the risk of permanent staining, this drug is no longer prescribed to certain groups of people.
Here’s what you need to know about tetracycline, including how it affects the teeth.
Tetracycline is an antibiotic that’s been available for more than 6 decades. Like other antibiotics, it’s commonly used to treat bacterial infections as well as acne and traveler’s diarrhea.
In the 1950s, doctors prescribed this antibiotic to everyone, including children of all ages, for various infections.
Today, though, doctors primarily prescribe it to adults and children over the age of 8 because it was discovered to cause tooth discoloration in young children.
Discoloration occurred in children who were exposed to the antibiotic during pregnancy or while nursing, as well as during the early years of tooth development.
This caused permanent stains to form on their teeth below the gum line, or before the teeth erupted.
The first reported incident of tooth discoloration in a child occurred in 1956, yet some doctors continued to prescribe the antibiotic to children up until the 1980s.
The medication caused either gray, brown, or yellow discoloration, which was embedded into the tooth enamel.
Since children exposed to tetracycline in utero or while nursing also had stained teeth, the antibiotic is no longer prescribed during
Tetracycline isn’t the only antibiotic that affects teeth. Other derivatives of the antibiotic, such as doxycycline and minocycline, can cause a similar side effect on teeth.
Even though the antibiotic affects teeth below the gum line, what exactly causes the discoloration?
To put it plainly, tooth discoloration occurs when tetracycline binds with the calcium needed for tooth development. This occurs during the mineralizing and calcifying process, resulting in intrinsic tooth stains — meaning the stains develop below the surface of the tooth.
This is unlike tooth stains from food or drinks, which form on the tooth surface.
When exposed to tetracycline, a child’s newly erupted teeth appear fluorescent yellow. Exposure to sunlight, though, causes a change in color, and the teeth become brownish or grayish over time.
Since sunlight affects final tooth color, it’s not uncommon to have greater discoloration in the front or anterior teeth. The molars (in the back of the mouth) can have discoloration, too, but it’s usually not as significant.
Not every child has the same degree of tooth discoloration. The extent of staining depends on the:
- length of treatment
- stage of tooth development at time of exposure
A child exposed to the antibiotic for a longer period of time, and at a higher dosage, might have a higher degree of tooth staining.
Some children have mild discoloration, perhaps light yellow or light gray teeth. But others can have darker yellow teeth, or teeth that appear dark blue or dark gray.
Tetracycline doesn’t only affect the color of teeth. Exposure to the antibiotic can also weaken tooth enamel, putting teeth at risk of decay (cavity).
A cavity, or hole in the tooth, is permanent and requires a dental filling. To protect your tooth enamel:
- Limit acidic beverages.
- Rinse with water after eating acidic foods.
- Use toothpaste and mouthwash containing fluoride to remineralize your teeth.
Can tetracycline stain adult teeth?
Yes. Some adults have reported tooth staining after taking the antibiotic. The medication can mix with saliva, forming dark spots on teeth.
The difference is that tooth stains in adults aren’t permanent. Abrasive dental cleaning can remove them.
Since tetracycline causes intrinsic staining — meaning the stain is part of the tooth enamel — dental whitening might not remove this type of discoloration.
Whitening treatments are available, but they’re not always effective, and treatments can take longer. For example, a person using an overnight bleaching tray for normal discoloration might achieve desired results within 6 weeks.
But if you have tetracycline-stained teeth, it might take 12 months for your teeth to lighten. And even after a year, they still might not appear white.
If dental bleaching treatments don’t work, talk with your dentist about dental veneers. This involves placing a thin tooth-colored shell over the front surface of your teeth.
Veneers are designed to look like natural teeth, and they’re able to cover tooth imperfections and discoloration.
Antibiotics can help your body fight infections, but some antibiotics have side effects such as dental issues.
Even though tetracycline is no longer prescribed during pregnancy or nursing and children under a certain age, you might have tooth discoloration from past exposure.
Depending on the extent of discoloration, bleaching treatments might work. If not, ask your dentist about dental veneers as a solution for stained teeth.